0 Comments

13 Medications that Can Cause Hair Loss

by Institute for Vibrant Living

Are you noticing more strands than normal in your hairbrush?  Many people assume that hair loss is a problem only experienced by men, but 40 percent of women across the country also deal with this unpleasant conundrum.  It's normal to shed from 50 to 100 strands of hair each day, but more than this may be cause for concern.  While there are a number of possible reasons for hair loss, a new medication just might be the culprit.

The Cycle of Hair Growth

Each strand of hair goes through its own growth cycle. The hair growth cycle begins with the anagen phase in which hair grows for two to six years.  In the catagen phase, which lasts approximately two weeks, the follicle shrinks.  This cuts off blood supply to the follicle and stops hair growth.  During the telogen phase, follicles rest for a period of one to four months. Finally, hair falls out, new hair emerges, and the cycle begins anew. 

Related:  Fight Hair Loss with these Vitamins and Supplements

How Medications Create Hair Loss

Certain medications interfere with the hair growth cycle, which can result in two types of hair loss called anagen effluvium and telogen effluvium.  Anagen effluvium occurs during the growth phase and affects the normal division of cells that produce new hair.  This type of hair loss often occurs shortly after beginning a medication.  It can be extreme and result in the loss of eyebrows, eyelashes and other hair on the body.  Chemotherapy medications are examples of medicines that can cause anagen effluvium.

The most common type of medication-related hair loss is telogen effluvium.  It typically occurs after an individual has taken a medication for two to four months.  The medication triggers hair follicles to enter the resting phase too early, which leads to loss of approximately 100 to 150 hairs strands per day.

Medications that Can Cause Hair Loss

In addition to chemotherapy medications, a number of other drugs can cause hair loss:

  • Acne medications that contain retinoids
  • Angiotensin-Converting Enzyme (ACE) Inhibitors
  • Antibiotics
  • Anticonvulsants
  • Antidepressants
  • Birth control pills
  • Diuretics
  • Heart failure and hypertension medications
  • NSAIDs
  • Statins
  • Steroids
  • Thyroid medications

The type of medication, the amount taken and a person's level of sensitivity can all affect how much, if any, hair loss is experienced.  While many people re-grow hair as soon as a medication is stopped or the dosage is adjusted, others may experience permanent hair loss.  People taking a new medication who have concerns about hair loss should check with their pharmacist and health care provider.  Switching to a new medication may be all that is needed.

 

Comments for 13 Medications that Can Cause Hair Loss


Leave a comment





Captcha